Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Confusion on Treatment for Syphilis
Aug 13, 2011

Hello doctor,

I contracted Syphilis last may, however I had mistaken the sore in my throat for a really bad infection. (Coincidentally I had had an accident with chips and really hot coffee) So I put some medicine on it and since a couple of weeks later it was gone I didn't consult a specialist.

This year I started dating someone and decided to get a general screening before being sexual (This was on march). The doctor diagnosed me with "Latent stage of unknown duration" (though I had told her I was pretty sure I had contracted it in may) and prescribed 3 penicillin injections on the course of three weeks. This first VDRL test showed a titer of 1:32

I went to get the first one and the doctor who injected me, after "studying" my history told me I wouldn't be needing any more. 20 days later my doctor asked if I had gone through the whole 3 injection treatment process and after I told her what the other doctor had said she got mad and told me I should get the other 2 injections over the course of two weeks. I got the second one the very next day and the third one exactly a week later.

After this the doctor ASSURED me that after a week or two, a month tops, I would no longer be contagious. I waited almost two months and started having unprotected sex (inccluding anal) with my boyfriend (he had gone through a general screening as well and all came out clear)

Exactly 3 months after the last injection I went to get tested again to see how the treatment had worked and the VDRL showed it had dropped two folds (it showed 1:8). Even though I was happy the doctor seemed concerned and told me that after three months it should be 1:4, after I told him the whole story he said that after having interrupted the treatment (after the first injection) I should've started it all over again insted of just getting the remaining two injections, as the other doctord had told me. With this he concluded that I could be a case of treatment failure in which case there has been a great chance of infecting my boyfriend.

Should I worry??

(I might add I had no sores by the time my boyfriend and I started being sexual. He hasn't shown any sigs or symptoms. I hadn't told him I had syphilis cause I was embarassed and had figured that after being treated there wouldn't be a need to [the doctor had told me I was no longer contagious and had NOTHING to worry about] I have been avoiding sexual encounters for a month now and I don't know if I should tell him to get tested as I'm afraid of his reaction.)

Please, please take a little time to answer because I can barely sleep, I'm so stressed and I just want to know where to go from here before my next programmed VDRL titer count in october.

Thank you VERY MUCH in advance, A really confused (and dumb) lady.

Response from Dr. Frascino

Hi, Really Confused Lady.

Sorry you received such conflicting and confusing advice regarding your syphilis infection, treatment and follow-up. I agree the proper penicillin regimen for latent syphilis of unknown duration is benzathine penicillin G 7.2 million units total administered as three doses of 2.4 million units intramuscularly, each at one-week intervals.

Clearly defined criteria for "treatment failure" are lacking. However, currently accepted guidelines state that patients with latent syphilis who have initially high titers of greater than or equal to 1:32 and fail to have a double-dilution decrease (four-fold titer decline) 12 to 24 months after therapy should be reevaluated for neurosyphilis and possible treatment. Consequently I would not consider your drop from 1:32 to 1:8 at three moths to be a treatment failure. Your titer could still decline further over the next 21 months. I would advise leveling with your boyfriend and using latex condoms for penetrative sex at least until we know whether your interrupted treatment was adequate.

Good luck.

Dr. Bob


Previous
Anxiety is killing me - will donate for a reply!
Next
Cunnilingus along with very nasty habit

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement